If you’ve ever taken the wrong medication on an empty stomach, you know the importance of reading the outside of your pill bottle. It’s not uncommon for the pharmacy to warn you to take certain drugs with food. But did you know that what you eat can also affect your medication?
4 common food-drug interactions
Food and drug interactions can make your prescription less effective and cause dangerous side effects. Here are a few common culprits.
1. Grapefruit juice
Are you on a prescription statin, like Lipitor or Zocor? Then you might want to lay off the grapefruit juice. Compounds from the fruit can actually prevent an enzyme in your intestines from breaking down the medicine. This can lead to a higher concentration of the drug in the body and potentially result in a toxic reaction.
But even if you aren’t on a statin, you might want to beware of grapefruit-drug interactions. “What people don’t realize is that it can interact with a large number of drugs, not just statins,” says Dr. Morton Tavel, author of Health Tips, Myths and Tricks: A Physician’s Advice. “Anyone taking virtually any medication should avoid grapefruit juice entirely.”
If you’re on a course of antibiotics, don’t wash your pills down with a glass of milk. Dairy can make certain antibiotics, including ciprofloxacin, levofloxacin, and doxycycline, less effective.
“If you have milk products in your stomach, those drugs become a lot less bioavailable,” says Dr. Len Horovitz, an internist at Lenox Hill Hospital.
People on monoamine oxidase inhibitors (MAOIs) should also cut back on strong, aged cheeses such as Parmesan and Camembert. These cheeses have high levels of tyramine, an amino acid that helps keep your blood pressure in check. High levels of tyramine are associated with migraine headaches and blood pressure spikes.
“MAOIs block the enzyme responsible for breaking down tyramine, which can cause it to build up and raise your blood pressure,” Dr. Tavel says.
You can find a list of other high-tyramine foods in the FDA’s guide to food-drug interactions.
A high concentration of potassium makes bananas healthy for most of us. But you could end up with too much potassium if you eat a bunch of bananas while taking an angiotensin converting enzyme (ACE) inhibitor, like lisinopril or captopril. These medications can cause the body to retain excess potassium that would otherwise be flushed out by the kidneys.
“Potassium is a great mineral and necessary in our diets, but under certain circumstances it can lead to trouble,” Dr. Tavel says. “An excessive build-up of potassium can lead to significant problems with your heart rhythm.”
While bananas are the best-known food for potassium, they’re far from the only food with an abundance of the mineral. Limit your intake of sweet potatoes, mushrooms, potatoes and other high-potassium foods when taking ACE inhibitors.
4. Black licorice
Black licorice is a polarizing candy. If you happen to love it, you might need to switch to red Twizzlers if your doctor writes you a prescription for digoxin, Dr, Taven advises. Black licorice contains a compound called glycyrrhizin, which can cause a toxic effect from digoxin.
And even if you stop taking the medication, you might consider giving up black licorice for good. The FDA warns that just two ounces of black licorice a day for two weeks can give people 40 years of age and older an irregular heartbeat, requiring hospitalization.
These foods are simply four of hundreds of potential food-drug interactions. Ask your pharmacist about foods you should avoid next time you pick up your prescription.